Maryland, 2014

Tornadoes and Damaging Wind in Maryland, February 21, 2014

February 21, 2014 · NWS LWX · 3 events in 2 counties and zones

Southerly flow ahead of an advancing cold front brought warm and moist conditions into the Mid Atlantic. An upper level jet along with a cold front led to showers and thunderstorms to move across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$10,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Southerly flow ahead of an advancing cold front brought warm and moist conditions into the Mid Atlantic. An upper level jet along with a cold front led to showers and thunderstorms to move across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 21, 10:14 AM EST, 2 hours 1 minute earlier.

Area forecast discussion, Feb 21, 10:14 AM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1014 AM EST FRI FEB 21 2014

.SYNOPSIS...
A WARM FRONT WILL CONTINUE TO DRIFT NORTH TOWARD BALTIMORE THROUGH
MIDDAY AS A COLD FRONT CROSSES FROM THE WEST THROUGH MIDDLE AFTERNOON.
HIGH PRESSURE WILL RETURN OVER THE WEEKEND. A COLD FRONT WILL MOVE
SOUTHEAST ACROSS THE AREA SUNDAY NIGHT. WINTRY WEATHER IS
POSSIBLE BOTH TUESDAY AND WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 15Z...COLD FRONT HAS CLEARED THE ALLEGHENY FRONT WITH AN
INCREASING WEST WIND AND DROPPING TEMPERATURES OUT THERE (PRECIP
WILL END AS SNOW IN THE MOUNTAINS...PARTICULARLY ABOVE 2500 FT). A
WIND ADVISORY CONTINUES FOR THE ALLEGHENY FRONT UNTIL 6PM. THE
WARM FRONT AHEAD OF THE COLD FRONT HAS LIFTED TO AROUND THE
MASON-DIXON LINE.

AHEAD OF THE COLD FRONT IS LINES OF SHOWERS WITH THE LEADING EDGE
FROM FREDERICK MD DOWN THE BLUE RIDGE. NO THUNDER HAS OCCURRED AND
IT LOOKS LIKE ONLY SRN MD IS IN LINE FOR THUNDER LATER THIS
AFTERNOON. GUSTS OF 40 MPH HAVE BEEN RECORDED WITH THE LINE ALONG
WITH BRIEF HEAVY DOWNPOURS.

THIS SWATH OF GUSTY SHOWERS WILL CONTINUE TO PROGRESS EAST
THROUGH MIDDAY...WITH UP TO A HALF INCH OF RAINFALL. TEMPERATURES
WILL CONTINUE TO RISE AHEAD OF THE RAIN...PERHAPS HITTING 70F IN
ST MARYS COUNTY AND LOW TO MID 60S IN THE EASTERN DC METRO.
TEMPERATURES WILL DROP INTO THE UPR 40S TO LOW 50S AFTER THE
RAIN/COLD FRONT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
SPRAWLING OCCLUDED LOW LIFTS NORTH FROM THE GREAT LAKES WITH SWLY
FLOW ACROSS THE ERN CONUS. SFC HIGH OVER SERN STATES STRETCHES
NORTHEAST TO THE MID-ATLANTIC. GRADIENT SLACKENS WITH CLEAR
EVENING CONDITIONS AND HIGH CLOUDS INCREASING LATE. MIN TEMPS
AROUND FREEZING INLAND...MID 30S NEAR SHORE.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
ZONAL FLOW ALOFT MOVES IN THIS WEEKEND BEHIND TODAY/S COLD FRONTAL
PASSAGE. SATURDAY LOOKS TO BE A MILD DAY WITH ZONAL FLOW
ALOFT...PLENTY OF SUNSHINE AND A SOUTHWEST WIND IN THE LOW LEVELS.
THIS WILL BOOST TEMPERATURES WELL INTO THE 50S AND PERHAPS ABOVE 60
IN SOME AREAS SATURDAY AFTERNOON.

SAT NGT THRU THU/...

WE EXPECT INCREASING CLOUDS SATURDAY NIGHT INTO SUNDAY AS A
SHORTWAVE APPROACHES. AT THE SURFACE...A COLD FRONTAL PASSAGE WILL
OCCUR DURING THE DAY SUNDAY. ANOTHER SHORTWAVE ON THE HEELS OF THE
FRONT MAY BRING A CHANCE OF SNOW SHOWERS SUNDAY NIGHT NEAR THE MASON
DIXON LINE AND OVER THE POTOMAC HIGHLANDS.

CANADIAN HIGH PRESSURE THEN BUILDS IN FOR MONDAY WITH A COLDER AIR
MASS TAKING HOLD OVER THE MID ATLANTIC. THIS COLDER AIR MASS WILL
NOT ONLY STICK AROUND THROUGH MID-WEEK BUT WILL LIKELY BE REINFORCED
THROUGH THIS TIME.

THERE IS STILL THE POTENTIAL FOR SOME WINTRY PRECIPITATION IN THE
TUESDAY TO WEDNESDAY TIME FRAME...BUT UNCERTAINTY REMAINS REGARDING
THE DETAILS INCLUDING TIMING AND STRENGTH. KEPT LOW CHANCE POPS IN
THE FORECAST.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
LLWS AHEAD OF THE GUSTY RAIN SHOWERS THAT WILL OVERSPREAD THE
TERMINALS THROUGH MIDDAY. PERIODS OF HEAVY RAIN WITH GENERALLY
MVFR CONDS. IFR CIGS PERSIST ACROSS BALTIMORE...BUT THOSE WILL
LIFT WITH THE RAIN. WEST WINDS GUST AROUND 30 KT BEHIND COLD FRONT
THIS AFTERNOON...BUT QUICKLY DECREASE THIS EVENING AS HIGH
PRESSURE BUILDS FROM THE SOUTHWEST. VFR BY THIS EVENING AND
OVERNIGHT WITH CALMING WINDS.

SATURDAY THROUGH MONDAY...NO SIGNIFICANT WX EXPECTED WITH A COLD
FRONT SUNDAY NIGHT AND THEN HIGH PRESSURE MONDAY. NEXT STORM
APPROACHES WITH A CHANCE OF RAIN OR SNOW TUESDAY WITH A SECONDARY
SYSTEM ON WEDNESDAY.

&&

.MARINE...
AN SCA IS IN EFFECT FOR ALL WATERS TDA. SMW'S LIKELY FOR MOST
WATERS THROUGH MIDDAY.

HIGH PRESSURE BUILDS IN SATURDAY...THEN A COLD FRONT MOVES THROUGH
SUNDAY. SCA IS LIKELY ON MONDAY IN NORTHWEST WINDS BEHIND THE
FRONT.

&&

.HYDROLOGY...
THERE HAS BEEN A HUGE EATING AWAY OF THE SNOWPACK OVER THE LAST FEW
DAYS...WITH VIRTUALLY NO SNOW LEFT IN DC...OUR VIRGINIA COUNTIES...
AND SOUTH OF A FREDERICK TO BALTIMORE LINE IN MARYLAND. SNOW DEPTHS
ARE LESS THAN HALF OF THEIR PEAK ELSEWHERE.

THE RUNOFF FROM THIS SNOWMELT BROUGHT RISES OF SEVERAL FEET ON MANY
STREAMS WEDNESDAY NIGHT INTO THURSDAY...WITH LESSER RISES THURSDAY
NIGHT. SNOW WATER EQUIVALENT VALUES HAVE DROPPED MARKEDLY AS
WELL...THOUGH THEY REMAIN OVER TWO INCHES ALONG THE MASON-DIXON LINE
IN NORTHEAST MD...THE HIGHER PEAKS OF THE EASTERN WV PANHANDLE...AND
THE HEADWATERS OF THE POTOMAC.

RAIN IS FORECAST TODAY...BUT AMOUNTS LOOK TO BE LESS THAN A HALF
INCH IN MOST AREAS..MOST OF THAT FALLING IN AN HOUR. ADDITIONAL
RISES WILL OCCUR THROUGHOUT THE RIVER SYSTEM TODAY THROUGH THE
WEEKEND AS THE RUNOFF CONTINUES MOVING DOWNSTREAM. ALTHOUGH A NUMBER
OF POINTS WILL RISE ABOVE ACTION STAGE...AT THIS TIME THE FLOOD
POTENTIAL LOOKS RELATIVELY LOW. STREAMS SHOULD RECEDE EARLY NEXT
WEEK AS COLDER AIR RETURNS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR MDZ501.
VA...WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR VAZ503.
WV...WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR WVZ501-503-505.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EST THIS EVENING FOR
     ANZ530>543.

&&

UPDATE...JACKSON
HYDRO...ELLIOTT
PREVIOUS...WOODY!/BPP
Hazardous weather outlook, Feb 21, 10:47 AM EST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1047 AM EST FRI FEB 21 2014

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
221300-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1047 AM EST FRI FEB 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT
TORNADO WATCH NUMBER 24 IS IN EFFECT FOR THE OUTLOOK AREA UNTIL 5
PM. THE PRIMARY THREAT IS STILL DAMAGING STRAIGHT LINE
WINDS...WITH A THREAT FOR TORNADOES INCREASING SOUTHEAST FROM
WASHINGTON DC.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL WATERS TODAY. SPECIAL
MARINE WARNINGS ARE LIKELY FOR DAMAGING WINDS AND POSSIBLE WATER
SPOUTS IN SHOWERS AND ISOLATED THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SMALL CRAFT ADVISORY MAY BE NECESSARY OVER THE WATERS MONDAY.

ACCUMULATING WINTRY PRECIPITATION IS POSSIBLE BOTH TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS IN EFFECT FOR THE AREA.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-221300-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1047 AM EST FRI FEB 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

TORNADO WATCH NUMBER 24 IS IN EFFECT FOR MONTGOMERY AND HOWARD
COUNTIES UNTIL 5 PM HOWEVER THE THREAT FOR THESE TWO COUNTIES AREA
IS THROUGH THE NOON HOUR. THE MAIN THREAT IS DAMAGING WINDS...WITH
A LESSER THREAT FOR TORNADOES FROM THE LINES OF SHOWERS AND
POSSIBLE THUNDERSTORMS CROSSING THE AREA THROUGH MIDDAY.

A WIND ADVISORY REMAINS IN EFFECT FOR AREAS WEST FROM THE
ALLEGHENY FRONT THROUGH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

RISES OF LARGER RIVERS AND CREEKS ARE EXPECTED THIS WEEKEND FROM
RECENT SNOWMELT AND RAINFALL. ISOLATED FLOODING IS POSSIBLE.

ACCUMULATING WINTRY PRECIPITATION IS POSSIBLE BOTH TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS IN EFFECT FOR THE BALTIMORE-WASHINGTON METRO
AREA.

JACKSON

In the hours before

Special weather statement, Feb 21, 11:13 AM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1113 AM EST FRI FEB 21 2014

MDZ502-VAZ025>027-029-030-036>040-501-504-WVZ050-055-502-504-506-
211900-
CENTRAL AND EASTERN ALLEGANY-AUGUSTA-ROCKINGHAM-SHENANDOAH-PAGE-
WARREN-NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-
NORTHERN FAUQUIER-EASTERN HIGHLAND-HAMPSHIRE-HARDY-EASTERN GRANT-
EASTERN MINERAL-EASTERN PENDLETON-
INCLUDING THE CITIES OF...CUMBERLAND...STAUNTON...WAYNESBORO...
HARRISONBURG...FRONT ROYAL...CHARLOTTESVILLE...WASHINGTON...
WARRENTON...MONTEREY...MOOREFIELD...PETERSBURG...KEYSER...
FORT ASHBY...FRANKLIN
1113 AM EST FRI FEB 21 2014

...STRONG WEST WINDS INTO THE EARLY AFTERNOON...

A SURGE OF WEST WINDS BEHIND A COLD FRONT MOVING THROUGH THE AREA WILL
GUST UP TO 45 MPH FROM THE ALLEGHENY FRONT TO ACROSS THE BLUE
RIDGE.

MDZ003-004-VAZ028-031-042-WVZ051>053-211900-
WASHINGTON-FREDERICK MD-FREDERICK VA-CLARKE-LOUDOUN-MORGAN-
BERKELEY-JEFFERSON-
INCLUDING THE CITIES OF...HAGERSTOWN...FREDERICK...WINCHESTER...
LEESBURG...MARTINSBURG...CHARLES TOWN
1113 AM EST FRI FEB 21 2014

...STRONG WEST WINDS AT HIGHER ELEVATION INTO THE AFTERNOON...

A SURGE OF WEST WINDS BEHIND A COLD FRONT MOVING THROUGH THE AREA
WILL GUST UP TO 45 MPH AT HIGHER ELEVATIONS ACROSS WEST-CENTRAL
MARYLAND...THE EASTERN WEST VIRGINIA PANHANDLE...AND NORTHWESTERN
VIRGINIA.

JACKSON

The radar

The Sterling radar (KLWX), 97 km away, was scanning. The volume nearest the first event began at 17:16 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Mary'S

When
February 21, 12:15 PM EST
Where
St. Mary'S County, 0.54 mi W of Bushwood
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
911 Call Center
Coordinates
38.300, -76.790

There was a tree reported down on Maddox Road in Bushwood.

Tornado, St. Mary'S

When
February 21, 12:23 PM EST to 12:33 PM EST
Where
St. Mary'S County, 2.22 mi SSE of Compton to 2.58 mi NNE of California
Rating
EF0
Path length
18 mi
Path width
75 yd
Continued into
Calvert, Md (LWX)
Crop damage
$5,000
Reported by
NWS Storm Survey
Coordinates
38.242, -76.680

The National Weather Service received approximately 15 damage reports associated with a thunderstorm that moved across St. Marys and Calvert Counties in Southern Maryland early Friday afternoon. When plotted on a map...these damage reports were linear in nature and corroborated with radar rotational signals from the FAA terminal doppler weather radar at Andrews AFB. The predominant damage reported were trees down which provides an estimate of maximum wind speeds of 60 to 80 mph.

Tornado, Calvert

When
February 21, 12:33 PM EST to 12:39 PM EST
Where
Calvert County, 1.31 mi SW of Coster to 0.3 mi SE of Cove Pt
Rating
EF0
Path length
5.63 mi
Path width
75 yd
Crop damage
$5,000
Reported by
NWS Storm Survey
Coordinates
38.336, -76.486

The National Weather Service received approximately 15 damage reports associated with a thunderstorm that moved across St. Marys and Calvert Counties in Southern Maryland early Friday afternoon. When plotted on a map...these damage reports were linear in nature and corroborated with radar rotational signals from the FAA terminal doppler weather radar at Andrews AFB. The predominant damage reported were trees down which provides an estimate of maximum wind speeds of 60 to 80 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2014Every state in 2014This day in weather historyThe tornado archive for Maryland, 2014Warnings in Maryland, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 502215, 502219, 503717.